Monday, July 25, 2011

What a Surprise > It Was the Propofol

If you have read my previous blog post, Are You Versed in Versed aka Midazolam, Dormicum, and Hypnovel, you'd know that I experienced a severe burning sensation when an agent was introduced into my IV.  The anesthesiologist told me that she was injecting Versed and that I might have some burning sensation.  However, the most important thing she neglected to mention?  Oh, that she would be following up the Versed with Propofol.

In all my online research this past weekend, I could not find a significant amount of information on a so-called Versed burn ... I kept reading about the notorious Propofol burn. But, I didn't have Propofol ... or did I?

Yes said the nurse, from Center One, this morning who called to check up on me, after Friday's bunionectomy surgery. "Yes, that burning sensation was the Propofol."  But, my anesthesiologist didn't tell me she was injecting Propofol ... and I am wondering why she didn't tell me.

At lunch today, I did a fair amount of research on Propofol and learned a good amount about how to administer it to avoid that burn. I read about pH. On askapatient.com I also read a couple of patient experiences which sounded just like mine.
When the anethesiologist started the Propofol into my IV, I immediately felt a horrible sensation in my IV arm. I remember saying outloud 3 times to the staff in the OR-OW!OW!OW! My arm-something is wrong. --55 year old female
EXTREME pain (not just a sting) when it went in. I screamed and fussed at them and told them they could have warned me and the pain in my arm was absolutely the worst I've EVER felt-no exaggerating. --43 year old female
Diprivan [Propofol] helped me sleep when I needed it, but it ruined my career as a prominent pop star when it killed me before a major tour. --50 year old male

Ha! Not so funny on that last comment, eh?

No comments: